Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Wilmington, OH

May 6, 2003Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 6, 2003, 8:24 PM EDT for Licking County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:24 PM EDT (00:24 UTC)
Expired
May 6, 2003, 9:15 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Licking County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS51 KILN 070024
SVRILN
OHC089-070115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
821 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LICKING COUNTY IN OHIO...

* UNTIL 915 PM EDT...

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF JOHNSTOWN...OR ABOUT 6
  MILES WEST OF GRANVILLE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANVILLE...
  HANOVER...
  JOHNSTOWN...
  NEWARK...
  PATASKALA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4023 8269 3997 8273 3993 8220 4023 8221

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 6, 3:45 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT TUE MAY 6 2003

STILL WAITING TO SEE IF SHOWERS AND THUNDERSTORMS WILL ACTIVE THIS
AFTERNOON.

VISIBLE SATELLITE IMAGERY SHOWS CU FIELD TRYING TO BECOME MORE
CONGESTED IN NATURE ACRS OHIO.  MEANWHILE...WHAT WAS DYING
CONVECTION OVER SE IL IS NOW STARTING TO REFIRE AGAIN.  SFC ANALYSIS
SHOWS A NEARLY STATIONARY FRONT FROM NW PA INTO CNTRL OHIO...CNTL IN
AND IL.

RUC AND ETA/GFS AND WATER VAPOR IMAGERY SHOW THAT THERE SHOULD BE A
MID LVL SW/V OVER THE MIDDLE OHIO VLY ATTM.  EXPECTING THIS SW/V
ALONG WITH A FEW MORE HOURS OF HEATING...TO TRIGGER SOME SHOWERS AND
THUNDERSTORMS ACRS ALL BUT THE FAR NRN CWFA.  THESE SHOWERS AND
STORMS SHOULD DIE DOWN AROUND MIDNIGHT ONCE SW/V AND SFC HEATING
CEASE.

ANOTHER SIGNIFICANT S/WV MOVING INTO KS ATTM IS PROGGED TO CROSS THE
REGION ON WEDNESDAY.  THIS SW/V...ALONG WITH LOW LVL CONV PROVIDED
BY A LOW LVL JET...SHOULD PERTURB A SFC LOW ALONG OUR STATIONARY
FRONT.  AM EXPECTING A DEVELOPING MCS TO GET GOING ACRS MO AND
IL...MOVING EASTWARD INTO THE CWFA BY LATE TONIGHT AND CONTINUING
INTO THE FIRST PART OF WEDNESDAY.  AIRMASS IS MUCH MORE JUICY WITH
THIS SYSTEM AS PRECIP EFFICIENCIES OF 1.25 TO 1.50 INCHES ARE
FORECAST.  WITH THE RECENT HEAVY RAINS AND FFG VALUES DROPPING TO
0.4 TO 0.8 INCHES PER HOUR ACRS THE CNTRL AND SRN
CWFA...THUNDERSTORMS WITH THIS COMPLEX COULD CAUSE MORE FLOODING
PROBLEMS.  AS A RESULT...WILL ISSUE A FLOOD WATCH FOR LATE TONIGHT
INTO WEDNESDAY AFTN FOR ALL BUT THE WAPAKONETA REGION.

WE SHOULD GET A BREAK IN THE PCPN WEDNESDAY AFTN BEFORE
AFOREMENTIONED STATIONARY FRONT BEGINS TO MOVE SOUTH AS A COLD FRONT
AS AN UPSTREAM MID LVL SW/V RIDGE PUSHES THE FRONT SOUTH LATE
WEDNESDAY AFTN AND EVENING.  IF WE SEE SOME BREAKS IN THE CLOUDS
WEDNESDAY AFTN...A FEW SHOWERS AND THUNDERSTORMS MAY REDEVELOP.
WILL PLACE A CHC FOR THE LATE AFTN AND EVENING FOR THE CNTRL AND SRN
CWFA.

THURSDAY LOOKS TO BE QUIET FOR A CHANGE BEFORE ANOTHER WARM FRONT
PIVOTS THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING...WHERE
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED.

.ILN...FLOOD WATCH LATE TONIGHT INTO WEDNESDAY AFTN FOR ALL
LOCATIONS EXPECT FAR NRN ZONES (WAPAKONETA REGION).

HICKMAN
Hazardous weather outlook, May 6, 5:00 AM EDT, 15 hours 24 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN OHIO TODAY.
THIS WILL BE THE FOCUS FOR THE DEVELOP OF SCATTERED THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:26 PM EDTSevere Thunderstorm WarningILNMadison64 min
May 7, 4:14 AM EDTSevere Thunderstorm WarningILNButler61 min
May 7, 4:52 AM EDTSevere Thunderstorm WarningILNMiami, Shelby53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.